Some Properties of Solutions

  • Anca Capatina
Part of the Advances in Mechanics and Mathematics book series (AMMA, volume 31)


In this chapter one studies some properties of solutions of various variational inequalities of the first and second kind. We first consider a class of variational inequalities of the first kind and we emphasize a property of solutions, namely a maximum principle. We illustrate it by a problem which models the flow of fluids through a porous medium and an obstacle problem. Next, using the method of the translation, local and global regularity results of solutions of a class of variational inequalities of the second kind are derived. In the last part of this book, these results will be applied to a frictional contact problem.


Porous Medium Variational Inequality Maximum Principle Bilinear Form Regularity Result 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Adams, R.A.: Sobolev Spaces. Academic Press, New York/San Francisco/London (1975)zbMATHGoogle Scholar
  2. 2.
    Agmon, S.: Lectures on Elliptic Boundary Value Problems. Van Nostrand, New York (1965)zbMATHGoogle Scholar
  3. 3.
    Baiocchi, C.: Sur un problème à frontière libre traduisant le filtrage de liquides à travers des milieux poreux. C. R. Acad. Sci. Paris 273, 1215–1217 (1971)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Baiocchi, C.: Su un problema di frontiera libera connesso a questioni di idraulica. Ann. Mat. Pura Appl. 92, 107–127 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Baiocchi, C., Comincioli, V., Guerri, L., Volpi, G.: Free boundary problems in the theory of fluid flow through porous media; a numerical approach. Calcolo 10, 1–85 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Baiocchi, C., Comincioli, V., Magenes, E., Pozzi, G.A.: Free boundary problems in the theory of fluid flow through porous media: existence and uniqueness theorems. Ann. di Mat. Pura e Appl. 4 (1973)Google Scholar
  7. 7.
    Brézis, H.: Problèmes unilatéraux. J. Math. Pures Appl. 51, 1–168 (1972)zbMATHGoogle Scholar
  8. 8.
    Brézis, H., Stampacchia, G.: Sur la régularité de la solution d’inéquations elliptiques. Bull. Soc. Mat. Fr. 96, 153–180 (1968)zbMATHGoogle Scholar
  9. 9.
    Carl, S., Le, V.K., Motreanu, D.: Nonsmooth Variational Problems and Their Inequalities. Springer, New York (2007)CrossRefzbMATHGoogle Scholar
  10. 10.
    Cocu, M., Radoslovescu (Capatina), A.: Regularity properties for the solutions of a class of variational inequalities. J. Nonlin. Anal. 11, 221–230 (1987)Google Scholar
  11. 11.
    Duvaut, G.: Equilibre d’un solide élastique avec contact unilatéral et frottement de Coulomb. C. R. Acad. Sci. Paris 290, 263–265 (1980)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Fichera, G.: Boundary Value Problems of Elasticity with Unilateral Constraints. In: Flugge, S. (ed.) Encyclopedia of Physics, vol. VI, pp. 391–424. Springer, Berlin (1972)Google Scholar
  13. 13.
    Glowinski, R.: Numerical Methods for Nonlinear Variational Problems. Springer, Berlin/Heidelberg/New York (1984)CrossRefzbMATHGoogle Scholar
  14. 14.
    Lewy, H., Stampacchia, G.: On the regularity of the solution of a variational inequality. Comm. Pure Appl. Math. 22, 153–188 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lions, J.L.: Quelques Méthodes de Résolution des Problèmes aux Limites non Linéaires. Dunod, Paris (1969)zbMATHGoogle Scholar
  16. 16.
    Necas, J.: On regularity of solutions to nonlinear variational inequalities for second order elliptic systems. Rend. Mat. 8, 481–498 (1975)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Niremberg, L.: Remarks on strongly elliptic partial differential equations. Comm. Pure Appl. Math. 8, 648–674 (1955)CrossRefGoogle Scholar
  18. 18.
    Oden, J.T., Kikuchi, N.: Theory of variational inequalities with applications to problems of flow through porous media. Int. J. Eng. Sci. 18, 1171–1284 (1980)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Radoslovescu (Capatina), A.: Une propriété de la solution d’une classe d’inéquations variationnelles. Rev. Roum Sci. Tech. Méc. Appl. 29, 81–92 (1984)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Anca Capatina
    • 1
  1. 1.Institute of Mathematics “Simion Stoilow” of the Romanian AcademyBucharestRomania

Personalised recommendations